Cerebral embolism following thrombolytic therapy for acute myocardial infarction: The second reported case
MetadataShow full item record
ST-elevation myocardial infarction (STEMI), caused by acute occlusion of the infarct-related coronary artery, is an emergency condition. The primary therapy is restoration of full antegrade flow by either percutaneus coronary intervention (PCI) or thrombolytic therapy (TT). Although primary PCI is superior to TT in patients with STEMI, there are many limitations in clinical practice. TT decreases mortality in STEMI patients, but as experience with thrombolytic agents grows, the potential risks of serious side effects become more apparent. The major complications are bleeding, hypotension and skin rash. We report on a case of cerebrovascular accident (CVA) caused by cerebral emboli following TT. We concluded that the fact that the patient was in arterial fibrillation (AF) was a major contributing factor to her CVA. This is an extremely rare condition, and our case appears to be the second one reported on in the literature.